University of Arizona College of Medicine Phoenix, AZ, United States
Bridgette B. McNally, DO1, Angiela Sivakumar, MD1, Nael Haddad, MD2, Sakolwan Suchartlikitwong, MD1, Paul Muna Aguon, MD1, Brian M. Fung, MD1, Kelly Zucker, DO1, Joseph David, MD1 1University of Arizona College of Medicine, Phoenix, AZ; 2University of Arizona, Phoenix, AZ
Introduction: Immune checkpoint inhibitors (ICI) are commonly associated with gastrointestinal adverse events including colitis. We present a case of severe immune checkpoint inhibitor colitis managed with vedolizumab after failing standard treatment with steroids and infliximab.
Case Description/Methods: A 75-year-old male with metastatic melanoma status post brain tumor resection, radiation therapy and 2 cycles of ipilimumab/nivolumab presented with severe new onset diarrhea 3 weeks after his second cycle of ICI. Given concern for ICI induced colitis, oral prednisone was started with initial improvement of diarrhea. Severe diarrhea recurred with tapering and he was admitted to the hospital. After infectious workup was negative, he received a dose of infliximab for presumed immune-mediated colitis with mild improvement. He was discharged on prednisone 60 mg daily with a rapid 2-week taper before receiving COVID-19 vaccination. He received a second dose of infliximab 2 weeks after the first. However, a week later, he was readmitted to the hospital with grade 3 diarrhea, dehydration, weakness, hypotension, and continued weight loss. Flexible sigmoidoscopy revealed continuous mucosal ulceration with congestion and loss of vascular markings from anus to sigmoid colon (Figure 1). Biopsies showed moderate to severe active colitis with ulceration, increased crypt apoptosis, and crypt dropout—most compatible with immune checkpoint inhibitor colitis. After 1 week of poor response to high dose methylprednisolone, he was given 2 doses of vedolizumab 2 weeks apart which lead to a complete resolution of his GI symptoms. Four months later, he remains asymptomatic with a negative PET scan off vedolizumab and ICI therapy.
Discussion: Immune checkpoint inhibitors (ICI) revolutionized therapeutics for malignancy in their enhancement of cytotoxic T cell survival, but the resulting robust immune response engenders adverse gastrointestinal events in 1/3 of patients around 1-2 months after the second or third dose. ICI colitis may result in abscess, perforation, and death, and it is imperative to undergo early endoscopy with biopsy plus initiation of steroids or immunotherapy, especially in severe cases. Our patient presented with grade 3 diarrhea and severe immune-mediated colitis refractory to steroids and infliximab, though vedolizumab was effective in resolution.
Figure: Figure 1 – Endoscopic findings in sigmoid colon.
Bridgette McNally indicated no relevant financial relationships.
Angiela Sivakumar indicated no relevant financial relationships.
Nael Haddad indicated no relevant financial relationships.
Sakolwan Suchartlikitwong indicated no relevant financial relationships.
Paul Muna Aguon indicated no relevant financial relationships.
Brian Fung indicated no relevant financial relationships.
Kelly Zucker indicated no relevant financial relationships.
Joseph David indicated no relevant financial relationships.
Bridgette B. McNally, DO1, Angiela Sivakumar, MD1, Nael Haddad, MD2, Sakolwan Suchartlikitwong, MD1, Paul Muna Aguon, MD1, Brian M. Fung, MD1, Kelly Zucker, DO1, Joseph David, MD1. P0153 - Vedolizumab Treatment of Refractory Immune Checkpoint Inhibitor Colitis, ACG 2021 Annual Scientific Meeting Abstracts. Las Vegas, Nevada: American College of Gastroenterology.